Sexual Dysfunction Associated With Mirtazapine: A Case Report

Sir: The recently released antidepressant mirtazapine has a unique pharmacologic action that makes it unlike any other antidepressant on the U.S. market today.1 It is purported to assert its antidepressant effects by antagonizing the presynaptic a2- adrenergic autoreceptors and heteroreceptors on norepinephrine and serotonin presynaptic axons as well as acting as a postsynaptic antagonist of 5-HT2 and 5-HT3.2 By virtue of this 5-HT2 and 5-HT3 blockade, the side effects typically associated with the SSRIs such as nausea, vomiting, diarrhea, insomnia, and sexual dysfunction tend to occur less often with mirtazapine than with placebo.3 A case is presented in which a patient treated with mirtazapine for depression developed sexual dysfunction.

Case report. Mr. A, a 30-year-old white man, was referred to the mental health clinic by his gastroenterologist to whom he had expressed feelings of depression and hopelessness. On further evaluation, the patient admitted to loss of appetite resulting in a 10-pound (4.54 kg) weight loss in 1 month's time, an inner state of anxiety, early morning awakening, and an inability to concentrate. He was treated for irritable bowel syndrome with omeprazole, 20 mg day, as his only medication. Mr. A was in a stable relationship with his girlfriend of 3 years, reported sexual function as satisfactory, and denied a decreased interest in sexual activity or difficulties with ejaculation. He did not drink alcohol or use illicit substances, tobacco, or caffeine. He agreed to a trial of an antidepressant, and, given his constellation of depressive symptoms combined with a history of irritable bowel syndrome, a choice of mirtazapine was made. Mirtazapine was started at 7.5 mg/day and was titrated up to 30 mg/day after 3 weeks. He reported an overall improved condition and denied any problems with gastrointestinal side effects. After about 1 week of treatment, however, he noted that he began to experience an inability to ejaculate, despite full sexual interest and no difficulties with erection. There had been no changes in his physical health or new medications taken. Without consulting his psychiatrist, Mr. A discontinued mirtazapine treatment abruptly, but denied any problems associated with discontinuation. Within 5 days, he was again able to achieve full orgasm at a level equal to that experienced before initiation of mirtazapine.

Patients treated with mirtazapine have been reported to have comparable or lower sexual dysfunction than that in placebo-treated patients as well as fewer of the other side effects commonly associated with SSRI use,2,46 and the manufacturer of mirtazapine reports sexual dysfunction as a rare event (less than 1 in 1000).7 Sexual dysfunction is a complicated problem because of the various neurotransmitters involved8; in this case, mirtazapine, with properties as a weak peripheral a1-antagonist,6 may have altered the concentration of norepinephrine at the end organ site, thus causing this dysfunction. Clinicians should be aware of the complexities of the neurotransmitters involved in sexual function and that any psychotropic agent may play a role in sexual dysfunction.

Conclusions and opinions expressed are those of the authors and do not necessarily reflect the position or policy of the U.S. Government, the Department of Defense, the Department of the Army, the U.S. Army Medical Command, or the 82D Airborne Division.

References

1. Schatzberg AF, Cole JO, DeBattista C. Manual of Clinical Psychopharmacology. 3rd ed. Washington, DC: American Psychiatric Press; 1997:9798

2. Stimmel GL, Dopheide JA, Stahl SM. Mirtazapine: an antidepressant with noradrenergic and specific serotonergic effects. Pharmacotherapy 1997;17:1021

3. Burrows GD, Kremer CME. Mirtazapine: clinical advantages in the treatment of depression. J Clin Psychopharmacol 1997;17(suppl 2):34S38S

4. Montgomery SA. Safety of mirtazapine: a review. Int Clin Psychopharmacol 1995;10(suppl 4):3745

5. Hopkins HS. Mirtazapine. Biol Ther Psychiatry 1997;20:24

6. Pinder RM. The pharmacology of mirtazapine, pp 501503. In: Pinder RM, chairperson. The Pharmacologic Rationale for the Clinical Use of Antidepressants [Academic Highlights]. J Clin Psychiatry 1997;58:501508

7. Mirtazapine. Physicians' Desk Reference. Montvale, NJ: Medical Economics; 1997:1878-1880

8. Gitlin MJ. Sexual side effects of psychotropic medications. In: Dunner DL, Rosenbaum JF, eds. The Psychiatric Clinics of North America Annual of Drug Therapy. Philadelphia, Pa: WB Saunders Co; 1997:6190

MAJ Timothy R. Berigan, M.D., M.C., U.S.A.

Fort Bragg, North Carolina

Jeffrey S. Harazin, M.D.

Colorado Springs, Colorado